How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4485
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have been on 75 mg of Effexor XR since 2007. I was and also

This answer was rated:

I have been on 75 mg of Effexor XR since 2007. I was and also still taking 25 mg of Buspar for anxiety and Librax for IBS 3X a day.

I know that you have to be tapered gradually due to the severe side effects you can experience.

My Psych Dr. and I discussed getting off the FX, and changing to W/B. The FX made me gain a lot of weight, and it also has sexual side effects, whereas, W/B does not.

Two week ago, we started the taper process. I went from 75 mg of Effexor to 37.5 and then started on 200 mg of Wellbutrin. 100 mg in the morning and 100 mg at night.

For that week, I had no WD symptoms .

I was told to stay on the 37.5 mg for a week and then stop, while continuing the W/B. My last day on FX was last Thurs.   Now I have the brain chugging, dizziness, upset stomach. It is day 5.    How long might this last? I refuse to go back on this stuff. Can I take Bonine for the dizzines? Fish oil? Benadryl? My Dr is on vac, and I want to relieve these WD symptoms.
Hi there ,

Welcome to Just answer !

Well, what you did here , that you introduced wellbutrin , while tapering off effexor xr , is called as Cross Titration , which is one of the ways to taper off anti depressants in order to avoid withdrawl symptoms , but as you have mentioned that you have developed brain chugging , which is also called as brain zaps , dizziness , and stomach upset , this is indicative that you have somehow developed Withdrawl syndrome of effexor xr , although tapering it through cross titration.

So, now let me first tell you that these withdrawl symptoms will take around 2-3 weeks to get resolved completely ( although some may get resolved earlier while others may be extended to 5-7 weeks , as well ) . So, presuming that your withdrawl symptoms will be there for another week or 2 ,although you will have to endure the symptoms , but we can do something in order to decrease your distess and sympotms severity . And that is you may ask your doctor to start you on Bonine ( meclizine ), which will not only treat your dizziness , but will also act as an anxiolytic and relieve your brain zaps .

I am mentioning below a link which will throw more light on the use of bonine in dizziness.

An alternative to bonine , for relieving your withdrawl symptoms to some extent would be to start on 1 benzodiazepine such as clonazepam or lorazepam .

So i suggest that you discuss the use of bonine (meclizine) wih your treating doctor and ask him to decide the dose and time of intake of this drug , and i am quite hopeful that this drug will help in easing your symptoms and coping better , till your withdrawl syndrome ends.

I hope this helps ..

I wish you rapid recovery to the best of health. Take care..

Please press the ACCEPT button if you are satisfied with the answer as only then will i be credited for my service.

Customer: replied 7 years ago.

Dr Kaushik


First, thank you for being so helpful. I am not looking forward to another few weeks of this, that is for sure!


Now, I did call the Dr who is on call for my other Dr while she is on vacation. I purchased Bonine OTC, and I have it here in my home. When I asked if I could take this, the nurse called me back and said the Dr said not to take it, and that my symptoms should subside in a few days. I was irritated to say the least.


The box just says to take one tables one hour prior to travel(And I am assuming this is a drug similar to Dramamine, correct?). And once a day it looks like. So is that what I should do? Just take one a day and it is good for 12-24 hours?


So with the medication I am currently on, it IS safe to take the Bonine then, correct?


The other medication you mentioned, is that OTC or prescription only? And would that be in addition to, the Bonine, or in place of?


Trying to get this other Psych Dr to listen is not easy. And I am not sure he/she will even return my call for dosage instructions on the Bonine.


My regular Psych Dr will not be back until Monday.


Thank you and I look forward to your response.


I can understand your predicament , but i am really sorry to say that if the on call duty psychiatrist says not to take the drug , i will say that she/ he must be having her own reasons to say so , and we should respect her expertize and so you should not take it .

Yes Dramamine is similar to Bonine .But , what you can do is that you can get this drug presribed your family doctor ( GP ) , AS it is a commonly used drug for dizziness.

Yes you can take this drug with other drugs safely.

The other drugs that is benodiazepine which i have mentioned are prescription only drugs .

So, i would again suggest that you consult your family doctor and get the dose of bonine confirmed , and only then take the drug , as that is the right protocol.

I hope this helps.. Take care..


Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.

I asked the pharmacist about taking the Bonine and he said it doesn't interact with the other drugs. So I am going to try it, just like you stated. I will start off with one, and see if it helps. If it doesn't, then I will have to wait until my Psych Dr returns next week.


Basically the on call Dr just doesn't care and doesn't think it will work. He said that I will be "normal" in a few days. Which is false information.


As long as it doesn't interact with my other drugs, it can't hurt.


I would like to leave this question open in case I have another question about the Bonine.


Thank you

Customer: replied 7 years ago.

Dr Kaushik


I received a call from my primary care Dr and she said to go ahead and take the Bonine as directed. So I just took 2 about an hour ago. I think I feel a little better actually.


Thank you for the help!!

Your welcome , and good that you have got the go ahead from your doctor , i wish you best of health.


Related Mental Health Questions